Join 3,501 readers in helping fund MetaFilter (Hide)


What are the risks in taking sudafed if you have controlled high blood pressure?
October 15, 2012 8:52 AM   Subscribe

Is it really that big of a deal if you take Sudafed/Pseudoephedrine to treat cold symptoms when you have controlled (via medication) hypertension? YANMD.

Pseudoephedrine can raise your blood pressure. I can understand why doctors advise against taking it when you're diagnosed with high blood pressure. I know there's medications out there for people with hypertension.. but, frankly, they suck. They don't work like the magic that is Sudafed.

One website says: "People with high blood pressure (hypertension) should avoid pseudoephedrine. For people who do not have high blood pressure, the increase in blood pressure from taking pseudoephedrine is minor and temporary."

If it's minor and temporary.. and I've got my high blood pressure under control, I don't see what risk there is in taking it.

I'm not looking for advice, but either anecdotal notes (ie "I once took sudafed when I was hypertensive and had to go to the ER!") or some studies or articles about why someone who has controlled high blood pressure and is otherwise relatively young and healthy, should still avoid the combo.

28, take lisinopril to control it, if it matters.
posted by royalsong to Health & Fitness (11 answers total)
 
Maybe it's not quite the answer to your question, but one thing which sets off alarms to me is that you're rather young to be on medication for hypertension. Is the underlying cause of your high blood pressure known/unknown/due to another medical condition? Because all those questions seem like they might influence your risk factors...
posted by overeducated_alligator at 9:01 AM on October 15, 2012


I've had HBP for almost 10 years, and have been on various meds for it (most recently lisinopril when I wasn't pregnant). I take sudafed occasionally, and I'm fine. My doctors know I'm doing it, and haven't said "OMG DON"T DO THAT". And, actually, they have in the past recommended I take Claritin-D for allergies, which I think has pseudoefedrine in it. Having said all that, without meds, my HBP is still very mild - it's treated mainly because it was giving me headaches. So I would not be surprised if the degree to which this matters is largely dependent on how high you're talking about it going in the first place.

IANAD. You should listen to your doctor. But....sudafed is magic.

Overeducated: my HBP started at 25 - a few months after I started a "real job". Which leads the docs to believe it is situational/stress related (or at least it was initially). But I agree that it also probably depends on why you're high - if it's because you have underlying kidney failure, then the answer is probably different that if it's because you're overweight and don't exercise.
posted by dpx.mfx at 9:05 AM on October 15, 2012


Ask your doctor. It may not be a big deal if you take the sudafed for a couple of days, or it might be.
posted by rtha at 9:05 AM on October 15, 2012


Anecdotal only here - both my parents were diagnosed with HBP. My mother regularly has sinus issues and can't live without sudafed during those times. Her doctor told her not to take sudafed for a while until her medication could stabilize her blood pressure...but once that was done, he said something to the effect of "sudafed is dangerous for people with HBP. Due to medication, your blood pressure is now in the normal range, so feel free to take sudafed if you absolutely need it."
posted by trivia genius at 9:10 AM on October 15, 2012 [1 favorite]


Ask your doctor. If your case is like mine he'll probably say it's OK, but the point is your case might NOT be like mine.
posted by mr vino at 10:46 AM on October 15, 2012


I have had the same concern. A sudden episode of malignant hypertension nearly killed me, and left me with about 1/2 of normal kidney funstion, so I take it very seriously. And I also take sudafed when I have a cold, with my doctor's approval. Actually, she felt that sudafed, used very carefully, may well be safer than the usual substitute medication (phenylephrine), because it's probably more effective so there's less temptation to take more of it.

For me, using it very carefully means: I make sure my BP is well controlled on my usual drug regimen. Usually it's fine, but once every few years it goes off on an upward trend for a few months. I wouldn't take sudafed then. When I do take it, I take it at half the recommended dose. This is enough to be effective for me. If I found myself needing it for more than a few days, I'd talk to my doctor about finding another approach.

I've taken my BP before and after taking my occasional little dose of sudafed, and I've never seen an actual increase. So it is possible to do it safely, but it's certainly best to talk to your own doctor first.

I don't know if this has been studied, but I strongly suspect that being congested to the point of having difficulty breathing would push your BP up, too. It certainly gives me a frantic, anxious feeling, and I feel much calmer when I take the little red pill so I can breathe, and maybe sleep.
posted by Corvid at 12:07 PM on October 15, 2012


Using a spray formulation of pseudoephedrine, phenylephrine, or oxymetazoline would decrease (but not eliminate) the systemic effects. With moderate use the effects on blood pressure should be negligible. The downside of nasal decongestant sprays are that rebound congestion can occur if they're used for more than a few days in a row. But if you only need occasional and temporary symptom relief, they should work fine.
posted by dephlogisticated at 12:11 PM on October 15, 2012


IANAD, TINMA, etc. But here's some anecdata:

I am a young (31), otherwise relatively healthy person with hypertension, nicely controlled with the ACE inhibitor Enalapril. I also occasionally get really awful sinus infections, and Coricidin HBP and the like don't work for me. Most of the medical providers I've dealt with since starting Enalapril have OK'd the short-term use of pseudoephedrine and other stimulant decongestants, reasoning that breathing and not being in excruciating pain is important, and since my BP is safe/normal on medication, it shouldn't raise my blood pressure high enough for long enough to be a risk factor. In fact, one prescribed me a particularly potent stimulant decongestant when I had to fly with a really bad sinus/ear infection one Christmas. They've all cautioned me to not take sudafed or similar for more than a few days, though. I have never had any ill effects from taking it.

I have had one medical provider absolutely refuse to prescribe or otherwise condone stimulant decongestants because of my hypertension. Of course, she was also incredibly reluctant to give me antibiotics or any other medications, and insisted I treat my sinus infections with a saline sinus rinse. I now swear by the sinus rinse for minor congestion relief and fewer recurrent sinus infections, but it certainly doesn't provide the relief of sudafed (or, in the case of an actual bacterial infections, antibiotics).
posted by rhiannonstone at 12:35 PM on October 15, 2012


How often do you check your blood pressure? Check how high your blood pressure is next time you're suffering bad sinus congestion and about to take Sudafed, and see if you really want to add to it.
posted by treehorn+bunny at 2:08 PM on October 15, 2012


My doctors know I'm doing it, and haven't said "OMG DON"T DO THAT".

My doctor did actually say that to me. My HBP is generally well controlled (I check it at home at least weekly), but I went to the doc once with a bad cold. When she saw my elevated b.p. reading, she asked if I had any ideas, and I admitted to having taken cold medicine.

"You can't do that," she scolded. "That stuff is like crank. It's baby crank. You can't take baby crank."

So every time I look longingly at a cold med now, I hear the words "baby crank," and I Just Say No.
posted by mudpuppie at 3:29 PM on October 15, 2012 [1 favorite]


Thanks everyone. I'm happy to know some doctors out there are more open minded then my own.

I've taken sudafed the last few days and my BP has been fine.
posted by royalsong at 5:46 PM on October 17, 2012


« Older Friendly Neighbor Version: Ba...   |  At this point I’m 90% convince... Newer »
This thread is closed to new comments.